Skip to main content

Research Repository

Advanced Search

Eigen-transitions in cantilever cylindrical shells subjected to vertical edge loads

Coman, Ciprian D.; Bassom, Andrew P.


Ciprian D. Coman

Andrew P. Bassom


A thin cantilever cylindrical shell subjected to a transverse shear force at the free end can experience two distinct modes of buckling, depending on its relative thickness and length. If the former parameter is fixed then a short cylinder buckles in a diffuse manner, while the eigenmodal deformation of a moderately long shell is localised, both axially and circumferentially, near its fixed end. Donnelltype buckling equations for cylindrical shells are here coupled with a non-symmetric membrane basic state to produce a linear boundary-value problem that is shown to capture the transition between the aforementioned instability modes. The main interest lies in exploring the approximate asymptotic separation of the independent variables in the corresponding stability equations, when the eigen-deformation is doubly localised. Comparisons with direct numerical simulations of the full buckling problem provide further insight into the accuracy and limitations of our approximations.


Coman, C. D., & Bassom, A. P. (2019). Eigen-transitions in cantilever cylindrical shells subjected to vertical edge loads. Mathematics and Mechanics of Solids, 24(3), 701-722.

Journal Article Type Article
Acceptance Date Dec 27, 2017
Online Publication Date Feb 12, 2018
Publication Date Mar 1, 2019
Deposit Date Jan 8, 2018
Publicly Available Date Feb 12, 2018
Journal Mathematics and Mechanics of Solids
Print ISSN 1081-2865
Electronic ISSN 1741-3028
Publisher SAGE Publications
Peer Reviewed Peer Reviewed
Volume 24
Issue 3
Pages 701-722
Keywords cylindrical shells, localised buckling, shallow shell equations, multiple-scale asymptotics
Public URL
Publisher URL


Downloadable Citations